Nebraska, 2016

Hail and Damaging Wind in Nebraska, June 29, 2016

June 29, 2016 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail and damaging downburst winds across the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging downburst winds across the southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 3:18 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 29, 3:18 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
418 PM MDT WED JUN 29 2016

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Wed Jun 29 2016

Tonight...Shortwave progged to move across our counties this evening
with scattered thunderstorms across southeast Wyoming progged to
move east southeast across the Nebraska panhandle this evening.
Based on the models and the instability axis, best chance of severe
storms will be south of a Douglas to Alliance line this evening and
along and east of I-25.

Thursday...Cooler and a more shower filled day with deep upslope to
700 mb, limiting instability. Expect scattered to numerous showers
and thunderstorms in the afternoon, and with CAPES only 500 to 1000
J/kg and shear around 40 knots, will have less chance for severe
storms and more producing locally heavy rain due to weaker winds
aloft.

Thursday night...Showers and thunderstorms will take longer to
dissipate with soupy airmass in place as a shortwave approaches from
southwest Wyoming.

Friday...Slow moving shortwave moves overhead, and with a moist
airmass in place from the low to mid levels, at least scattered, and
more likely numerous showers and scattered thunderstorms expected in
the afternoon east of Interstate 25. Main focus for storms will be
along and east of a Lusk to Kimball line, where low level
convergence will be maximized along a frontal boundary.

.LONG TERM...(Friday night through Wednesday)
Issued at 215 PM MDT Wed Jun 29 2016

Monsoonal fetch of subtropical moisture from the Four Corners
into the central Rockies and High Plains will keep conditions
unsettled Friday night through Sunday, with scattered mainly
afternoon and evening showers and thunderstorms. Precipitable
water values will range from 0.75 inches west of Laramie Range
to 1.50 inches east Friday night and Saturday, so there is the
potential for locally heavy rainfall with some of the convection.
The severe threat will be low with MUCAPE values 500-1000 j/kg
and shear values less than 30 kt. A shortwave trough will push
across the central and southern Rockies Saturday, and into the
plains Sunday. Models indicate somewhat drier air will return
Sunday through early next week as zonal flow aloft diverts the
subtropical moisture to the south. There will be some instability
though, so cannot discount isolated diurnal convection mainly
over and near the higher terrain of southeast Wyoming. Slightly
below normal temperatures Saturday, moderate to normal Sunday, and
above normal Independence Day through Wednesday. Very warm
temperatures, breezy west to southwest winds and low humidities
will heighten the fire danger over east and south central WY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 414 PM MDT Wed Jun 29 2016

Wyoming TAFS...VFR prevails. Isolated thunderstorms early this
evening producing gusty and erratic winds. Scattered showers and
isolated thunderstorms Thursday, especially in the afternoon,
producing localized MVFR.

Nebraska TAFS...VFR prevails. Localized IFR from 09Z to 15Z at
Sidney in fog and low clouds. Scattered showers and thunderstorms
Thursday, especially in the afternoon, producing localized MVFR.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Wed Jun 29 2016

Minimal concerns based on projected humidities and winds, especially
through Friday with a moist air mass in place.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 29, 8:29 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
929 AM MDT WED JUN 29 2016

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
301530-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
929 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING, ROUGHLY EAST OF A LINE FROM CASPER TO LARAMIE,
INCLUDING DOUGLAS, WHEATLAND, CHEYENNE, LUSK, TORRINGTON,
CHADRON, ALLIANCE, SCOTTSBLUFF, KIMBALL AND SIDNEY.

MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
CARBON COUNTY AND ALBANY COUNTY, INCLUDING LARAMIE, WITH GENERAL
WEAKER THUNDERSTORMS OVER MUCH OF CARBON COUNTY INCLUDING
RAWLINS.

AS A WEATHER DISTURBANCE MOVES SOUTHEAST ACROSS SOUTHEAST
WYOMING THIS AFTERNOON, SURFACE LOW PRESSURE WILL DEVELOP OVER
SOUTH CENTRAL WYOMING, PRODUCING A LOW LEVEL CONVERGENCE
BOUNDARY ALONG INTERSTATE 25.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING
ALONG INTERSTATE 25 DURING THE EARLY AFTERNOON, WITH STORMS
MOVING TO THE EAST SOUTHEAST AROUND 10 MPH.

ACROSS THE SLIGHT RISK AREA, SOME STORMS WILL LIKELY BECOME
SEVERE, PRODUCING QUARTER SIZE HAIL OR LARGER AND WIND GUSTS OF
58 MPH OR HIGHER. LOCALLY HEAVY RAIN IS POSSIBLE AS WELL FROM SOME
OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST MAINLY
THURSDAY THROUGH SATURDAY.  THE THREAT FOR SEVERE STORMS LOOKS
MUCH LESS HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT MID-AFTERNOON INTO
THIS EVENING.

WYZ103>106-109>117-301530-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
929 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN
WITH A FEW STRONGER STORMS POSSIBLE. GUSTY WINDS WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LATE DAY THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH
SATURDAY.  SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

In the hours before

Local storm report, Jun 29, 3:11 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 N CHEYENNE            41.20N 104.79W
06/29/2016  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            WIND GUSTS TO 40 MPH.

&&

DDEAL
Special weather statement, Jun 29, 3:19 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT WED JUN 29 2016

WYZ117-118-292300-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
419 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE COUNTY UNTIL
500 PM MDT...

AT 419 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HORSE CREEK...OR 22 MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HORSE CREEK...FEDERAL AND RANCHETTES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND
28.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4141 10521 4150 10501 4128 10471 4112 10509
TIME...MOT...LOC 2219Z 329DEG 21KT 4139 10506

HAMMER
Special weather statement, Jun 29, 3:49 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT WED JUN 29 2016

NEZ054-WYZ119-292330-
KIMBALL NE-EAST LARAMIE COUNTY WY-
449 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EASTERN
LARAMIE COUNTIES UNTIL 530 PM MDT...

AT 449 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE BLUFFS...OR 18 MILES WEST OF KIMBALL...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS...OLIVER RESERVOIR...OLIVER CAMPGROUND AND BUSHNELL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 2 AND
17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4120 10411 4131 10411 4138 10372 4113 10372
TIME...MOT...LOC 2249Z 267DEG 18KT 4125 10402

HAMMER
Special weather statement, Jun 29, 4:14 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT WED JUN 29 2016

WYZ111>113-300000-
SOUTHWEST CARBON COUNTY WY-UPPER NORTH PLATTE RIVER BASIN WY-
SIERRA MADRE RANGE WY-
514 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARBON COUNTY UNTIL
600 PM MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATTLE CREEK CAMPGROUND...OR 43 MILES NORTHEAST OF CRAIG...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. AT
443PM A WIND GUST TO 61 MPH WAS REPORTED AT THE RAWS SITE AT BAGGS.

LOCATIONS IMPACTED INCLUDE...
ENCAMPMENT...GRAND ENCAMPMENT...BATTLE CREEK CAMPGROUND...LITTLE
SANDSTONE CREEK CAMPGROUND...LOST CREEK CAMPGROUND...BOTTLE CREEK
CAMPGROUND...BATTLE LAKE AND HASKINS CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4110 10741 4138 10692 4115 10674 4100 10715
      4101 10733
TIME...MOT...LOC 2313Z 238DEG 41KT 4109 10722

CLAYCOMB
Local storm report, Jun 29, 4:35 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 W KIMBALL             41.23N 103.77W
06/29/2016  E0.88 INCH       KIMBALL            NE   LAW ENFORCEMENT

            RELAYED VIA KIMBALL COUNTY DISPATCH.

&&

GCLAYCOM
Local storm report, Jun 29, 4:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             3 N BUSHNELL            41.28N 103.89W
06/29/2016  E1.25 INCH       KIMBALL            NE   TRAINED SPOTTER

            RELAYED VIA TWITTER.

&&

GCLAYCOM

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kimball

When
June 29, 4:40 PM MST to 4:45 PM MST
Where
Kimball County, Kimball to 2.65 mi N of Kimball
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -103.660

Downburst wind gusts were estimated as high as 90 mph. There was extensive damage to trees and power poles, with power outages reported. Two buildings were damaged north of Kimball at Highway 71.

Hail, Cheyenne

When
June 29, 5:35 PM MST to 5:45 PM MST
Where
Cheyenne County, Potter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -103.320

Nickel to quarter size hail was reported at Potter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641933, 641934.